DEAR DOCTOR K:
I’m an older woman who sometimes takes Valium or Xanax for anxiety or if I’m unable to fall asleep. I recently heard that this type of medication may cause dementia. Should I stop using it?
Valium and Xanax are benzodiazepines, a type of anti-anxiety drug. Like you, many people take these drugs to calm their nerves or help them sleep. And as you’ve heard, a recent study raised the possibility that benzodiazepine use may lead to dementia.
For the study, researchers identified nearly 2,000 men and women over age 66 who were diagnosed with Alzheimer’s disease. They randomly selected more than 7,000 other men and women without Alzheimer’s. The researchers looked at what drugs the study subjects had been prescribed in the five to six years before their Alzheimer’s diagnosis.
They found that people who had taken benzodiazepines for a long time had an increased risk of Alzheimer’s. People who had taken a benzodiazepine for three months or less had about the same dementia risk as those who had never taken one. However, taking the drug for three to six months raised the risk of Alzheimer’s by 32 percent. Taking it for more than six months boosted the risk by 84 percent.
The type of drug also mattered. People who took a long-acting benzodiazepine were at greater risk than those on a short-acting one. (If you’re not sure whether the drug you take is long- or short-acting, ask your doctor.)
Though the two may be linked, it’s too early to say whether benzodiazepines cause Alzheimer’s. Studies like this one can’t separate cause and effect. It could be that taking benzodiazepines for a long time actually increases the risk of developing Alzheimer’s disease. But it also could be that as Alzheimer’s disease is slowly developing, it causes people to become more anxious and to have more trouble sleeping. That, in turn, could lead people who are developing Alzheimer’s disease to start taking benzodiazepines.
So taking benzodiazepines could lead to Alzheimer’s disease, or developing Alzheimer’s disease could lead people to start taking benzodiazepines. We just can’t be sure.
Does that mean there’s no reason to worry about taking benzodiazepines for more than three months? I don’t think so. First of all, there are many studies that show memory problems linked to benzodiazepines. So it isn’t implausible that medicines that may negatively affect memory could raise the risk of a disease in which memory is destroyed.
And there surely are other reasons for older people to avoid benzodiazepines. Two common side effects of benzodiazepines — confusion and clouded thinking — can lead to falls, fractures and auto accidents.
Finally, benzodiazepines can cause tolerance. Over time, you’ll need a greater amount of the drug to produce the same effect, and you are likely to experience withdrawal symptoms when you stop taking it.
Talk to your doctor about your anxiety and insomnia. He or she should be able to prescribe drugs that are safer and just as effective as the ones you’re currently taking.